Medical questions & health advice by board certified doctors
"Are my frequent UTIs due to a change in my birth control?"
I've been having many UTIs recently and I don't know why. I don't take anything other than birth control pills. I never drink soda. What can it be?
Urinary tract infections (UTIs) are dubbed "honeymoon cystitis," referring to a phenomenon that occurs in sexually active women or those with high frequency of sexual intercourse during the early years of marriage. The infection typically occurs when bacteria from the rectal area (most likely E.coli in feces) enter the urinary tract through the urethra and begin to multiply in the bladder leading to a full-blown infection in the urinary tract. Vaginal intercourse makes it easier for bacteria to reach the bladder through the urethra. This is especially true when a woman's urethra is near the anus and vagina. If a "missing" thrust or penetration of a penis results in brushing the anal area and then rubbing the head near the urethral opening, this is likely the source of the problem. Birth control pills contain derivatives of progesterone and estrogen. It is true that some women will report to me that birth control pills cause all this problem. As well some internet sources have made claims that it is so. Most doctors, however, have difficulty seeing any scientific or clinical evidence that links hormonal contraceptives and UTIs. In addition, menopausal women are susceptible to UTIs because aging reduces the level of estrogen, theoretically leading to the thinning of the tissues lining the urinary tract. As such, a claim directly linking birth control pills to UTIs is inconsistent in this aspect. Complications of UTIs are rare, but if you can associate this to the use of OCP then I would recommend a visit with your PCP for treatment as well as discuss about other methods of contraceptives.